Alert archive / West Virginia / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 91, NWS Pittsburgh, PA

July 1, 2001Preston County, West Virginia

NWS Pittsburgh, PA issued this severe thunderstorm warning at Jul 1, 2001, 4:09 PM EDT for Preston County, West Virginia. It was in force for 66 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jul 1, 2001, 4:09 PM EDT (20:09 UTC)
Expired
Jul 1, 2001, 5:15 PM EDT
In force
66 min
Issued by
NWS Pittsburgh, PA
Area
Whole counties

County Preston County, WV

What was reported inside it

TimeReportWhereRemark
Jul 1, 4:45 PM EDTThunderstorm WindMasontown, WVThunderstorm winds downed a few trees.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Pittsburgh, PA (KPIT), launched 12:00Z, 8.2 hours before the alert went out and 111 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 12:00Z on 2001-07-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 963 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 12:00Z on 2001-07-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 97 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
963 J/kg
Mixed-layer CIN
-33 J/kg
Mixed-layer LCL
881 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
97 m²/s²
0-3 km storm-relative helicity
115 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KPBZ 012009
SVRPBZ

WVC077-012115-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PITTSBURGH PA
409 PM EDT SUN JUL 1 2001

THE NATIONAL WEATHER SERVICE IN PITTSBURGH HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  PRESTON COUNTY IN WEST VIRGINIA

* UNTIL 515 PM EDT

* AT 409 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER NORTHEASTERN PRESTON COUNTY...MOVING
  SOUTHEAST AT 30 MPH.

* THE SEVERE THUNDERSTORM WILL BE...
RURAL EASTERN PRESTON COUNTY AT 420 PM

<<CALL TO ACTION>>SEVERE THUNDERSTORMS PRODUCE WINDS IN EXCESS OF 58
MILES AN HOUR AND LARGE HAIL GREATER THAN THREE QUARTERS OF AN INCH.
$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 1, 3:20 PM EDT, 49 minutes earlier.

Area forecast discussion, Jul 1, 3:20 PM EDT, 49 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PITTSBURGH PA
320 PM EDT SUN JUL 1 2001

NOT MUCH TIME...WL MAKE THIS QUICK.  FRONT SLOWING DOWN AS IT MOVES
ACRS CWA.  PROBLEM IS STARTING TO SHIFT FROM SVR TSTMS TO FLASH
FLOODING.  WL CANX SVR TSTM WATCH FOR NWRN PORTIONS OF CWA...BUT WL
KEEP FOR RMDR OF AREA.  IN ADDITION...WL GO AHD AND ISSUE FFA TIL
10PM TO ADDRESS POTENTIAL FLOODING PROBLEMS.  THIS FFA AREA WILL
OVERLAP THE COUNTIES REMAINING IN THE SVR TSTM WATCH.  THE GOOD
NEWS...ONCE WE GET PAST THIS LOOKS LIKE QUIET WEATHER UNTIL THE
FOURTH.

STRAGER

.PBZ...
MD...FLASH FLOOD WATCH UNTIL 1000 PM EDT SUNDAY FOR ZONE MDZ001.

OH...FLASH FLOOD WATCH UNTIL 1000 PM EDT SUNDAY FOR ZONES
OHZ057>059...OHZ068>069.
SEVERE THUNDERSTORM WATCH UNTIL 600 PM EDT SUNDAY FOR ZONES
OHZ057>059...OHZ068>069.

PA...FLASH FLOOD WATCH UNTIL 1000 PM EDT SUNDAY FOR ZONES PAZ021...
PAZ029>032.
SEVERE THUNDERSTORM WATCH UNTIL 600 PM EDT SUNDAY FOR ZONES
PAZ021...PAZ029>032.

WV...FLASH FLOOD WATCH UNTIL 1000 PM EDT SUNDAY FOR ZONES
WVZ003>004...WVZ012...WVZ021>023...WVZ041.
SEVERE THUNDERSTORM WATCH UNTIL 600 PM EDT SUNDAY FOR ZONES
WVZ003>004...WVZ012...WVZ021>022.

In the hours before

Local storm report, Jul 1, 12:07 PM EDT, 4 hours 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH, PA
1207 PM EDT SUN JUL 1 2001

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1145 AM    HERMITAGE                 PA   WIND DAMAGE
07/01/01   MERCER                         TREES DOWN REPORTED BY
                                          SKYWARN SPOTTERS

1155 AM    MERCER                    PA   WIND DAMAGE
07/01/01   MERCER                         TREES AND POWER LINES DOWN
                                          REPORTED BY SKYWARN
                                          SPOTTERS
Local storm report, Jul 1, 1:24 PM EDT, 2 hours 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH, PA
124 PM EDT SUN JUL 1 2001

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....
Z
1210 PM    TITUSVILLE                PA   WIND DAMAGE
07/01/01   VENANGO                        TREES DOWN ON RT 8REPORTED
                                          BY SKYWARN SPOTTERS

AMS
Local storm report, Jul 1, 2:49 PM EDT, 1 hour 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH, PA
249 PM EDT SUN JUL 1 2001

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0135 PM    NEW PHILADELPHIA          OH   WIND DAMAGE
07/01/01   TUSCARAWAS                     TREES DOWN ON RT
                                          39REPORTED BY LAW
                                          ENFORCEMENT

0150 PM    MCCANDLESS TWP            PA   WIND DAMAGE
07/01/01   ALLEGHENY                      LARGE BRANCHES DOWN
                                          REPORTED BY SKYWARN
                                          SPOTTERS

0150 PM    PORT WASHINGTON           OH   WIND DAMAGE
07/01/01   TUSCARAWAS                     TREES DOWNREPORTED BY LAW
                                          ENFORCEMENT

0157 PM    CORAOPOLIS                PA   60 MPH TSTM WIND GUST
07/01/01   ALLEGHENY

0215 PM    ROBINSON                  PA   WIND DAMAGE
07/01/01   ALLEGHENY                      TREES DOWN AT ROBINSON
                                          TOWN CENTER REPORTED BY
                                          PUBLIC

0145 PM    SHATLER                   PA   1.00 INCH HAIL
07/01/01   ALLEGHENY                      REPORTED BY SKYWARN
                                          SPOTTERS

1210 PM    PLEASANTVILLE             PA   WIND DAMAGE
07/01/01   VENANGO                        TREES DOWN ON RT 8
                                          REPORTED BY SKYWARN
                                          SPOTTERS

1145 PM    GREENVILLE                PA   WIND DAMAGE
07/01/01   MERCER                         TREES DOWN REPORTED BY
                                          SKYWARN SPOTTERS

0240 PM    2 N DERRY                 PA   .75 INCH HAIL
07/01/01   WESTMORELAND                   REPORTED BY SKYWARN
                                          SPOTTERS

0240 PM    MCDONALD                  PA   WIND DAMAGE
07/01/01   WASHINGTON                     TREES DOWN REPORTED BY LAW
                                          ENFORCEMENT

AMS
Special weather statement, Jul 1, 3:15 PM EDT, 54 minutes before
OHZ057>059-068-069-PAZ021-029>032-WVZ003-004-012-021-022-012200-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
315 PM EDT SUN JUL 1 2001

SEVERE THUNDERSTORM WATCH HAS BEEN CANCELED FOR THE FOLLOWING
COUNTIES...

IN PENNSYLVANIA...

  MERCER    VENANGO    FOREST    LAWRENCE    BUTLER

  CLARION   JEFFERSON  ARMSTRONG   INDIANA   BEAVER

IN WEST VIRGINIA...

  HANCOCK    BROOKE

IN OHIO...

  COLUMBIANA    CARROLL    TUSCARAWAS    COSHOCTON

  HARRISON    JEFFERSON

SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 600 PM EDT SUNDAY
EVENING FOR THE FOLLOWING COUNTIES...

IN PENNSYLVANIA...

  ALLEGHENY    WASHINGTON    WESTMORELAND    GREENE

  FAYETTE

IN WEST VIRGINIA...

  OHIO    MARSHALL    WETZEL    MONONGALIA    MARION

IN OHIO...

  MUSKINGUM    GUERNSEY    BELMONT    NOBLE    MONROE
Local storm report, Jul 1, 3:44 PM EDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH, PA
344 PM EDT SUN JUL 1 2001

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0215 PM    CREEKSIDE                 PA   WIND DAMAGE
07/01/01   INDIANA                        TREES DOWN REPORTED BY LAW
                                          ENFORCEMENT

0230 PM    PIEDMONT                  OH   WIND DAMAGE
07/01/01   HARRISON                       TREES DOWN OVER RT 22 AND
                                          151 REPORTED BY LAW
                                          ENFORCEMENT

0245 PM    CUMBERLAND                OH   WIND DAMAGE
07/01/01   GUERNSEY                       TREES DOWN REPORTED BY LAW
                                          ENFORCEMENT

0150 PM    MOUNT NEBO                PA   WIND DAMAGE
07/01/01   ALLEGHENY                      TREES DOWN REPORTED BY
                                          PUBLIC

0110 PM    WINFIELD                  PA   WIND DAMAGE
07/01/01   BUTLER                         TREES DOWN ON WINFIELD RD.
                                          REPORTED BY LAW ENFORCEMENT

0300 PM    PINE TWP                  PA   WIND DAMAGE
07/01/01   ALLEGHENY                      TREES DOWNREPORTED BY
                                          SKYWARN SPOTTERS

0315 PM    MOUNDSVILLE               WV   WIND DAMAGE
07/01/01   MARSHALL                       TREES DOWN REPORTED BY
                                          SKYWARN SPOTTERS

0130 PM    POTTER                    PA   WIND DAMAGE
07/01/01   BEAVER                         TREES DOWN ON RT 18
                                          REPORTED BY LAW ENFORCEMENT

0100 PM    FREDRICKTOWN              OH   WIND DAMAGE
07/01/01   COLUMBIANA                    L LARGE PINE TREE DOWN
                                          REPORTED BY PUBLIC

AMS
Local storm report, Jul 1, 4:04 PM EDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH, PA
404 PM EDT SUN JUL 1 2001

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0115 PM    SOUTH BUFFALO             PA   WIND DAMAGE
07/01/01   ARMSTRONG                      TREES DOWN REPORTED BY
                                          PUBLIC

0245 PM    LATROBE                   PA   WIND DAMAGE
07/01/01   WESTMORELAND                   TREES AND POWER LINES DOWN
                                          REPORTED BY LAW ENFORCEMENT

0340 PM    BOBTOWN                   PA   WIND DAMAGE
07/01/01   GREENE                         TREES DOWN REPORTED BY LAW
                                          ENFORCEMENT

AMS

The office that day

Everything else NWS Pittsburgh, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 1, 2:38 PM EDTSevere Thunderstorm WarningPBZOhio67 min
Jul 1, 3:04 PM EDTSevere Thunderstorm WarningPBZMarshall56 min
Jul 1, 3:55 PM EDTSevere Thunderstorm WarningPBZMonongalia65 min
Jul 1, 4:31 PM EDTSevere Thunderstorm WarningPBZMarion59 min

Nearby

Severe Thunderstorm Warnings in West Virginia, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.